MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTSFT0506
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-02154.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coils), neuron max 6f 088 long sheath (neuron max), non-penumbra catheter, and non-penumbra microcatheter.During the procedure, after flushing the introducer sheaths of two smart coils, the physician was able to advance the smart coils from their starting positions within the introducer sheaths but needed a lot of pressure.Therefore, the physician removed the smart coils.The procedure was completed using new smart coils and non-penumbra coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kinks and fracture observed near the pusher assembly mid-joint.Further evaluation revealed that the embolization coil was detached from the pusher assembly within the introducer sheath.This damage was likely a result of the pusher assembly fracture.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the kinks and fracture observed near the pusher assembly mid-joint.Further evaluation revealed that the pet lock was separated on the proximal end of the pusher assembly, and the embolization coil was detached from the pusher assembly within the introducer sheath.The pet lock damage was likely incidental to the reported complaint.The detached embolization coil was likely a result of the pusher assembly fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report number: 3005168196-2020-02154.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10931844
Report Number3005168196-2020-02153
Device Sequence Number10898921
Product Code HCG
UDI-Device Identifier00814548015149
UDI-Public00814548015149
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2025
Device Model Number400SMTSFT0506
Device Catalogue Number400SMTSFT0506
Device Lot NumberF98290
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/06/2020
Supplement Date Received by Manufacturer03/02/2021
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date03/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005